Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Wakefield, VA

July 21, 2021Surry County, Virginia

NWS Wakefield, VA issued this special weather statement at Jul 21, 2021, 9:40 PM EDT for Surry County, Virginia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2021, 9:40 PM EDT (01:40 UTC)
Expired
Jul 21, 2021, 10:30 PM EDT
In force
50 min
Issued by
NWS Wakefield, VA

County Surry County, VA

The radar

The Norfolk radar (KAKQ), 3 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2021-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2059 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2021-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2059 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

607 
WWUS81 KAKQ 220140
SPSAKQ

Special Weather Statement
National Weather Service Wakefield VA
940 PM EDT Wed Jul 21 2021

VAZ088-089-092-093-220230-
Isle of Wight-Surry-Sussex-Southampton-
940 PM EDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ISLE OF WIGHT...
NORTHEASTERN SOUTHAMPTON...NORTHEASTERN SUSSEX AND CENTRAL SURRY
COUNTIES...

At 940 PM EDT, a strong thunderstorm was located near Dendron, or
near Waverly, moving south at 20 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
Waverly, Wakefield, Ivor, Dendron, Elberon, Sedley, Zuni, Vicksville,
Booth Fork, Carsley, Berlin, Ellis Fork, Manry, Whitley, Dory,
Gwaltney Corner, Raynor, Runnymede and Savedge.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3711 7712 3718 7691 3684 7670 3675 7702
TIME...MOT...LOC 0140Z 340DEG 16KT 3708 7699 

$$

Rogers

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this special weather statement went out at Jul 21, 8:01 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 21, 8:01 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
801 PM EDT Wed Jul 21 2021

.SYNOPSIS...
A cold front cross the area tonight. Cooler and drier air
returns as high pressure builds in from the northwest for the
late week period.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 800 PM EDT Thursday...

Svr watch 385 has been cancelled for the MD eastern shore and
adjacent coastal waters. A small cluster of showers and storms
continues to drop southward along and around the Ches Bay.
Storms have shown a general weakening trend over the last hour
or two but occasional isolated updraft intensification to near
severe levels can be expected to continue for a few more hours
across SE VA. Will maintain PoPs and the chance for thunder
through 03z/11pm in this area. The surface cold front is
starting to enter northern portions of the CWA and will drop
southward tonight. Drier with a modest increase in NNW winds
behind the front by sunrise tomorrow. Lows tonight range from
the mid 60s N to the low 70s SE.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 220 PM EDT Wednesday...

Dry/mostly sunny...and markedly drier conditions still look to
be on the way for Thu/Fri, as high pressure settles just to our
W-NW by Thu night, before moving offshore into the day on
Friday. Highs Thu are in the mid-upper 80s for most, and lows
Fri morning are forecasted to fall into the low to mid 60s
(except for upper 60s to ~70F in coastal SE VA/NE NC). Becoming
mostly clear by midday all zones, though some continued
incursions from smoke from PAC NW/western Canada wildfires in
W-NW flow aloft are likely through at least the remainder of the
week (and even into next week).

Remaining dry Friday for most, and removed rain chances with
PWs remaining below climo. However, did keep a slight chance PoP
for a rogue shower or storm across interior NE NC with sfc
trough returning back north a bit into late Friday. Otherwise,
partly to mostly sunny with highs Fri in the mid to upper 80s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 230 PM EDT Wednesday...

West to northwest flow aloft continues over the upcoming
weekend through early next week, as the heat ridge remains
anchored in place across the central/srn Plains. As is typical
at this time of the year, the main synoptic features/frontal
boundaries are progged to remain well to our north. This
pattern likely portends the return of mainly diurnally-driven
late afternoon/evening thunderstorms, as multiple weak
shortwaves embedded in the W-NW flow aloft drift SE across the
region. Went near or below NBM for PoPs during the period for
now, but will still have slight chc to low end chc PoPs (20-40%)
each day from Sat-Tue. Temperatures through the period will
remain fairly seasonable for late July, with highs mainly in the
upper 80s to lower 90s and early morning lows generally in the
upper 60s to ~70.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 800 PM EDT Wednesday...

VFR conditions will dominate the TAF period but lingering
showers and storms have yet to clear the southeastern terminals.
Will maintain TEMPO groups for MVFR/IFR conditions at ORF and
PHF this evening as a small complex of showers and storms
continues to drop slowly southward. Surface cold front will dip
southward tonight with winds becoming N 5-10 kt behind the
boundary.

OUTLOOK...VFR/mainly dry conditions expected through midday
Sat.

&&

.MARINE...
As of 230 PM EDT Wednesday...

Line of thunderstorms along a cold front is approaching the area
from the northwest this afternoon. Winds across our coastal waters
are SW 5-15 kt ahead of the line of storms. Strong gusty winds will
accompany these thunderstorms, as they move from north to south
this afternoon into this evening. The front is expected to
clear the area by late tonight or early Thursday morning.
Increasing northerly winds 15-20 kt will be preset behind the
cold font tonight. Highest winds will be between midnight and
7am Thursday. SCA conditions are unlikely tonight. Northerly
winds will quickly diminish after sunrise Thursday morning (5-10
kt), then light and variable for the remainder of the week.
Southeasterly flow with winds 10-15 kt is forecasted to return
for the weekend.

Seas will remain 2-3 ft possibly increasing to 4 ft late this
weekend. Waves in the Chesapeake Bay will be around 2 ft tonight,
then around 1 ft Thursday through Friday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAM
NEAR TERM...MAM/RHR
SHORT TERM...ERI/MAM
LONG TERM...MAM
AVIATION...RHR
MARINE...CP
Hazardous weather outlook, Jul 21, 8:55 PM EDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
855 PM EDT Wed Jul 21 2021

VAZ048-060>062-064>069-075>090-092-093-095>100-509>525-230100-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Accomack-Northampton-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
855 PM EDT Wed Jul 21 2021

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, north central Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-230100-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-
855 PM EDT Wed Jul 21 2021

...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT THURSDAY NIGHT...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-230100-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
855 PM EDT Wed Jul 21 2021

...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.

Scattered thunderstorms are expected through this evening. An
few storms could be strong to severe, with damaging winds as the
primary threat. Frequent lightning is also expected with
thunderstorms late this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 21, 6:36 PM EDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Wakefield VA
636 PM EDT Wed Jul 21 2021

VAZ078-084-085-520-522-212315-
Middlesex-Lancaster-Eastern Essex-Eastern King and Queen-Gloucester-
636 PM EDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GLOUCESTER...EAST
CENTRAL KING AND QUEEN...MIDDLESEX...SOUTHEASTERN ESSEX AND SOUTHERN
LANCASTER COUNTIES...

At 635 PM EDT, a strong thunderstorm was located over Jamaica, or 8
miles east of King And Queen Court House, moving southeast at 25 mph.

Wind gusts of 30 to 40 mph will be possible with this storm.

This storm will be near...
  Church View around 645 PM EDT.
  Urbanna, Saluda and Glenns around 700 PM EDT.
  Hartfield around 715 PM EDT.

Other locations impacted by this storm include Mollusk, Senora,
Harmony Village, Bertrand, Grafton, Harcum, Cash, Dragonville,
Millenbeck and Warner.

LAT...LON 3779 7668 3778 7667 3778 7665 3764 7631
      3753 7640 3754 7641 3751 7641 3751 7644
      3750 7644 3748 7645 3747 7645 3740 7650
      3768 7688 3782 7674
TIME...MOT...LOC 2235Z 308DEG 23KT 3771 7674

BROWN
Special weather statement, Jul 21, 7:01 PM EDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Wakefield VA
701 PM EDT Wed Jul 21 2021

VAZ100-212345-
Northampton-
701 PM EDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHAMPTON COUNTY...

At 700 PM EDT, a strong thunderstorm was located near Cheriton, or 10
miles northeast of Cape Charles, moving south at 20 mph.

Wind gusts in excess of 40 mph and half inch hail are possible with
this storm.

Locations impacted include...
Cheriton, Bay View, Eastville, Simpkins, Capeville, Townsend,
Birdsnest, Oyster, Machipongo, Dalbys, Smith Beach and Plantation.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3727 7575 3725 7576 3724 7575 3722 7575
      3717 7577 3709 7587 3708 7591 3706 7593
      3740 7603 3747 7582 3730 7571
TIME...MOT...LOC 2300Z 340DEG 17KT 3737 7590

Rogers
Local storm report, Jul 21, 7:44 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
744 PM EDT WED JUL 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     MARINE TSTM WIND 4 SW SILVER BEACH       37.44N 76.01W
07/21/2021  M60 MPH          ANZ631             VA   BUOY

            RAPPAHANNOCK LIGHT BUOY REPORTED A GUST TO
            60MPH ASSOCIATED WITH THUNDERSTORM PASSAGE.

&&

RR
Special weather statement, Jul 21, 8:02 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Wakefield VA
802 PM EDT Wed Jul 21 2021

VAZ082>084-086-089-090-100-523>525-220100-
Charles City-Mathews-New Kent-Hampton/Poquoson-Surry-Newport
News-Northampton-York-Gloucester-James City-
802 PM EDT Wed Jul 21 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GLOUCESTER...
NORTHAMPTON...EASTERN CHARLES CITY...YORK...SOUTHEASTERN NEW KENT...
SOUTHEASTERN MATHEWS...NORTHEASTERN SURRY...AND JAMES CITY
COUNTIES...THE CITY OF POQUOSON...THE CITY OF HAMPTON...THE CITY OF
NEWPORT NEWS AND THE CITY OF WILLIAMSBURG...

At 800 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles west of Nassawadox to near Bavon
to Providence Forge. Movement was southeast at 30 mph.

Wind gusts of 30 to 40 mph are possible with these storms.

These storms will be near...
  Bavon, Mobjack and Achilles around 805 PM EDT.
  Cape Charles around 820 PM EDT.
  Toano, Cheriton, Rustic and Bay View around 825 PM EDT.
  Norge around 830 PM EDT.
  Williamsburg around 840 PM EDT.
  College Of William And Mary, Queens Lake, Jamestown and Scotland
  around 845 PM EDT.
  Surry, Kings Point, Carver Gardens and York Terrace around 850 PM
  EDT.
  Busch Gardens and Grove around 855 PM EDT.

Other locations impacted by these storms include Croaker, Chippokes
State Park, Lackey, Beulah, Laban, Camp Peary, Eastville, Naxera,
Oriana and Ewell.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3717 7577 3705 7597 3732 7607 3735 7622
      3731 7634 3704 7624 3698 7621 3694 7594
      3695 7608 3704 7665 3714 7667 3706 7670
      3705 7682 3747 7709 3740 7640 3747 7621
      3737 7621 3733 7606 3751 7600 3732 7569
TIME...MOT...LOC 0000Z 313DEG 24KT 3745 7605 3733 7634 3743 7703

BROWN
Special weather statement, Jul 21, 9:26 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Wakefield VA
926 PM EDT Wed Jul 21 2021

VAZ095>098-523>525-220230-
Hampton/Poquoson-Norfolk/Portsmouth-Newport
News-Suffolk-York-Chesapeake-Virginia Beach-
926 PM EDT Wed Jul 21 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN YORK ...
THE CITY OF POQUOSON...THE CITY OF NORFOLK...THE CENTRAL CITY OF
CHESAPEAKE...THE CITY OF PORTSMOUTH...THE NORTHEASTERN CITY OF
SUFFOLK...THE CITY OF VIRGINIA BEACH...THE CITY OF HAMPTON AND THE
CITY OF NEWPORT NEWS...

At 925 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Grand View to Hampton to
near Newport News. Movement was southeast at 30 mph.

Wind gusts of 30 to 40 mph are possible with these storms.

These storms will be near...
  Hampton, Hampton University and Buckroe Beach around 930 PM EDT.
  Fort Monroe and Grand View around 935 PM EDT.
  Ocean View and Norfolk NAS around 945 PM EDT.
  Suffolk and Norview around 950 PM EDT.
  Norfolk and Norfolk International around 955 PM EDT.
  Virginia Wesleyan University, Churchland and Portsmouth around
  1000 PM EDT.
  Old Dominion University, Kempsville, Chesapeake and Western Branch
  around 1005 PM EDT.
  Downtown Portsmouth, Downtown Norfolk and Ghent around 1010 PM
  EDT.

Other locations impacted by these storms include South Norfolk, Rudee
Heights, Portlock, Princess Anne Plaza, Sigma, Oriana, Hilton
Village, Pungo, Greenbrier and Bayside.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3661 7587 3665 7635 3682 7646 3690 7641
      3688 7649 3696 7649 3711 7664 3716 7641
      3714 7643 3720 7633 3709 7623 3700 7625
      3695 7610 3697 7600 3704 7597 3708 7602
      3705 7596 3698 7599 3693 7594
TIME...MOT...LOC 0125Z 314DEG 24KT 3718 7629 3705 7637 3706 7657

BROWN
Special weather statement, Jul 21, 9:40 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
940 PM EDT Wed Jul 21 2021

VAZ088-089-092-093-220230-
Isle of Wight-Surry-Sussex-Southampton-
940 PM EDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ISLE OF WIGHT...
NORTHEASTERN SOUTHAMPTON...NORTHEASTERN SUSSEX AND CENTRAL SURRY
COUNTIES...

At 940 PM EDT, a strong thunderstorm was located near Dendron, or
near Waverly, moving south at 20 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
Waverly, Wakefield, Ivor, Dendron, Elberon, Sedley, Zuni, Vicksville,
Booth Fork, Carsley, Berlin, Ellis Fork, Manry, Whitley, Dory,
Gwaltney Corner, Raynor, Runnymede and Savedge.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3711 7712 3718 7691 3684 7670 3675 7702
TIME...MOT...LOC 0140Z 340DEG 16KT 3708 7699

Rogers

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:02 PM EDTSpecial Weather StatementAKQGloucester, James City, Mathews, Northampton, York, City of Hampton and 3 more58 min
Jul 21, 9:26 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Hampton, City of Newport News, City of Norfolk, City of Poquoson, City of Portsmouth and 1 more64 min
Jul 21, 9:28 PM EDTSpecial Marine WarningAKQ60 min
Jul 21, 10:46 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Suffolk44 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.